Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 98, NWS JSJ

October 13, 2024

NWS JSJ issued this flash flood warning at Oct 13, 2024, 2:28 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2024, 2:28 PM CDT (19:28 UTC)
Expired
Oct 13, 2024, 4:30 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 97 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

805 
WGCA52 TJSJ 131928
FFWSJU
PRC131-132130-
/O.NEW.TJSJ.FF.W.0098.241013T1928Z-241013T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
328 PM AST Sun Oct 13 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Sebastian County in Puerto Rico...

* Until 530 PM AST.

* At 328 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 1827 6695 1826 6697 1828 6698 1828 6704
      1829 6704 1831 6705 1833 6704 1835 6705
      1839 6703 1839 6701 1838 6694 1839 6692
      1838 6692 1837 6690 1837 6689 1830 6691
      1825 6691 1826 6692 1825 6693

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
1 follow-up statement
295 
WGCA72 TJSJ 132120
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
520 PM AST Sun Oct 13 2024

PRC131-132130-
/O.EXP.TJSJ.FF.W.0098.000000T0000Z-241013T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Sebastian PR-
520 PM AST Sun Oct 13 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM AST THIS AFTERNOON FOR 
SAN SEBASTIAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1827 6695 1826 6697 1828 6698 1828 6704
      1829 6704 1831 6705 1833 6704 1835 6705
      1839 6703 1839 6701 1838 6694 1839 6692
      1838 6692 1837 6690 1837 6689 1830 6691
      1825 6691 1826 6692 1825 6693

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 9:07 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Oct 13, 9:07 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1007 AM AST Sun Oct 13 2024

.UPDATE...
Minor changes were introduced to the forecast. The Heat Advisory
was cancelled for St. Croix as clouds and showers maintained the
temperatures around 80 degrees. Warming is still expected, with
hot conditions at times. The Heat Advisory was also stretched into
southwestern Puerto Rico, from Cabo Rojo to Guanica, since this
part of the island heat up pretty quickly. Based on the latest
observations, the risk of rip currents was extended into St.
Thomas.

For today, a trough will increase the potential for showers and
thunderstorms, with passing showers over eastern Puerto Rico, and
heavy rain for the interior and northwestern Puerto Rico.

The National Hurricane Center is monitoring a tropical wave,
Invest 94L, which is located west of the Cabo Verde Islands. The
potential for development is low at this time, but the system
could encounter conditions more favorable for development for the
middle or latter part of the week. Since the system is still 5 to
7 days away from the local islands, uncertainty is high, but users
should stay tuned for further updates.

&&

.PREV DISCUSSION... /issued 537 AM AST Sun Oct 13 2024/

SYNOPSIS...
Hazardous marine and coastal conditions will persist the rest today
as long-period northerly swells arrive into our local waters. Hot and
humid conditions will continue for the next several days across the
region. An increase in tropical moisture is expected today into the
early part of the upcoming week due to the approach of an upper- level
trough and an induce surface trough crossing the region. This pattern
will increase the chance for showers and isolated thunderstorm development
across the coastal waters and U.S. Virgin Islands the rest of the morning
hours, then spreading over the interior and northwestern to northern
sections of Puerto Rico during the afternoon hours.

SHORT TERM...Today through Tuesday...

Satellite and radar imagery indicated partly cloudy conditions overnight,
with isolated to scattered showers moving across the Caribbean local
waters, the U.S. Virgin Islands, and the eastern sectors of Puerto
Rico. Surface observations showed overnight temperatures ranging
from the upper 70s to low 80s along the coasts and valleys, including
the U.S. Virgin Islands, while higher elevations experienced slightly
cooler temperatures in the upper 60s to mid-70s.

During the short-term forecast period, we will have a more conducive
atmosphere for the development of showers and thunderstorms. At the
surface, a weak high-pressure pattern will maintain predominantly
southeast winds, with variations of sea breezes developing each day.
Aloft, the upper ridge is expected to erode as a Tropical Upper
Tropospheric Trough (TUTT) low moves into the local area from the
east. According to the latest precipitable water (PWAT) models,
values are projected to gradually rise today to around 2.0 to 2.1
inches, which is at the high end of the normal range. Therefore,
expect the development of scattered to numerous showers and isolated
thunderstorms today, particularly over the southern slopes and
interior between late morning and late afternoon, gradually
spreading north to northwest as the day progresses, heightening the
risks of flooding, lightning, and gusty winds. Across the U.S.
Virgin Islands, expect the showery weather to continue throughout
the morning hours.

On Monday, patches of drier air are expected to move into the area,
and PWAT values are projected to decrease slightly, ranging from 1.7
to 1.9 inches. Overall, this may somewhat limit the development of
showers; however, daytime heat, local effects, and existing humidity
could still lead to some trade wind showers, with additional
afternoon rain focused on the northwest quadrant of Puerto Rico. On
Tuesday, moisture content is anticipated to increase again to around
2 inches, which should enhance shower and thunderstorm development
early morning hours over the waters and in the afternoon across the
islands. This could lead to flooding in urban areas and small
streams. The potential for thunderstorm development with the
afternoon showers and over the waters will persist throughout this
period, as 500 mb temperatures decrease to around -6 to -7 degrees
Celsius today and remain at that temperature over the next several
days. According to the Galvez-Davidson Index (GDI), we have a
higher chance of observing thunderstorm development today and
Tuesday.

Despite any rain, warm to hot conditions are likely to persist over
the next several days. The 925 mb temperatures are expected to
remain two standard deviations above the normal range today. Highs
are projected to reach the low to mid-90s in coastal, lower-
elevation, and urban areas of the islands, with heat indices
exceeding 100°F.

LONG TERM...Wednesday through Sunday...

Based on recent model guidance and the overall weather pattern,
the easterly winds will increase while low level moisture will
continue to erode Wednesday through Thursday. By Friday and
through at least late Saturday or early Sunday, moisture pooling
and low level convergence and instability will increase due to
the approach of a vigorous tropical wave and broad low level
moisture field so far forecast to spread across the region. The
latest layered precipitable water (PWAT) products suggest overall
values to diminish and range between 1.65 to 1.80 inches Wednesday
through Thursday but significantly increasing to between 2.0 to
2.5 inches Friday through Saturday. This along with good ventilation
aloft, will aid in enhancing overnight and afternoon shower development
across the islands and coastal waters during the latter portion of
the period and at least until early Sunday. Overall weather
conditions are expected to improve thereafter with a return of
light to moderate east to southeast winds. The increasing chance
for overnight and afternoon convection Friday through Saturday
will also increase the potential for localized flooding impacts in
urban areas, on roads, and along some rivers and small streams
across Puerto Rico and the U.S. Virgin Islands Friday through
Saturday.

Mostly sunny to partly cloudy skies area expected through Thursday
becoming variably cloudy with a mix of sunshine and clouds by Friday
into the weekend, due to increasing moisture and the approach of the
aforementioned tropical wave. Passing overnight and early morning
showers will remain possible along parts of the east coastal sections
of the islands with afternoon convection expected but mainly focused
across the central interior and west sections of Puerto Rico each
afternoon through Thursday. There is however increasing chance
for more widespread showers across the coastal waters and portions
of the islands Friday through Saturday when the overall weather
conditions are expected to be the most active part of the period.
Meanwhile the driest and hottest period will be Wednesday through
Thursday when a more typical weather pattern is expected with limited
showers and isolated thunderstorms focused mainly over the east coastal
sections, and across the interior and western Puerto Rico during
the afternoon.

AVIATION...
Mainly VFR conditions expected to prevail through the morning
period. SHRA will increase in frequency across the Anegada Passage,
reaching the USVI terminals at times. Periods of reduced VIS and low
ceilings are possible. Around 13/17Z onwards, SHRA and TSRA are
expected over the western Cordillera Central, with some impacts to
operations across TJBQ. General wind flow will remain from the SE at
10 knots or less, stronger gusts may occur near rain and t-storm
activity.

MARINE...
Gentle to moderate east southeast winds will prevail through the
holiday weekend as a weak surface high pressure pattern continues
northeast of the region. Slowly decaying long-period northerly
swells generated from distant storms and areas of low pressure
will continue to affect the local Atlantic waters and passages
over the next few days, promoting hazardous seas.

BEACH FORECAST...
Slowly decaying long-period north northeasterly swells will
continue to reach the local waters from distant storms over the
Atlantic. A High Rip Current Risk remains in effect for the
northwestern, northern, and eastern beaches of Puerto Rico and
Culebra. There is a moderate risk of rip currents for the north
facing beaches of St Thomas and St John and Vieques. For more
details, please refer to the latest Surf Zone Forecast (SRFSJU)
and Coastal Hazard Message (CFWSJU).

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
     008-010-012.

     Heat Advisory until 4 PM AST this afternoon for PRZ001-005-008-
     010-011.

VI...High Rip Current Risk until 6 PM AST this evening for VIZ001-002.

AM...Small Craft Advisory until 6 AM AST Monday for AMZ711.

     Small Craft Advisory until noon AST today for AMZ712-741-742.

&&

SHORT TERM...ERG
PUBLIC DESK....MNG
Hazardous weather outlook, Oct 13, 4:52 AM CDT, 9 hours 36 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
540 AM AST domingo 13 de octubre de 2024

AMZ711>745-PRZ001>013-140945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
540 AM AST domingo 13 de octubre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
del interior y el noroeste de Puerto Rico. Esté atento a las
tormentas eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico y pasajes locales del Caribe. Condiciones
peligrosas para embarcaciones pequeñas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a través del oeste,
norte y este  de Puerto Rico y Culebra.

.DÍAS DOS A SIETE...lunes a sábado

En general, las condiciones de cálido a caluroso continuarán durante
el período de pronóstico.  La actividad de tormentas eléctricas
aisladas en la tarde, podría producir vientos ráfagas fuertes, rayos
frecuentes e impactos de inundaciones. Se espera un aumento en la
actividad de tormentas eléctricas hoy hasta principios de la próxima
semana. Las marejadas procedentes de tormentas distantes continuarán
generando corrientes marinas amenazantes a la vida y condiciones
marinas peligrosas hasta el largo fin de semana festivo.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

No será necesaria la activación de observadores.

AMZ716-726-VIZ001-002-140945-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
540 AM AST domingo 13 de octubre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas a dispersas posibles.  Esté
atento a las  tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las Aguas del Atlántico.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas.

.DÍAS DOS A SIETE...lunes a sábado

En general, las condiciones de cálido a caluroso continuarán durante
el período de pronóstico. La actividad de tormentas eléctricas
aisladas en la tarde, podría producir vientos ráfagas fuertes, rayos
frecuentes e impactos de inundaciones. Se espera un aumento en la
actividad de tormentas eléctricas hoy hasta principios de la próxima
semana. Las marejadas procedentes de tormentas distantes continuarán
generando corrientes marinas amenazantes a la vida y condiciones
marinas peligrosas hasta el largo fin de semana festivo.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

No será necesaria la activación de observadores.

*** Este producto ha sido procesado automáticamente utilizando un
programa de traducción y puede contener omisiones y errores. El
Servicio Nacional de Meteorología no puede garantizar la precisión
del texto convertido. De haber alguna duda, el texto en inglés es
siempre la versión autorizada. ***

In the hours before

Special weather statement, Oct 13, 12:46 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service San Juan PR
146 PM AST Sun Oct 13 2024

PRZ008>010-131815-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
146 PM AST Sun Oct 13 2024

...A STRONG THUNDERSTORM IS IMPACTING MAYAGUEZ, ANASCO, RINCON,
AGUADILLA, AND NEARBY MUNICIPALITIES THROUGH 215 PM AST...

At 145 PM AST, Doppler radar was tracking a strong thunderstorm over
Anasco, moving northwest at 5 to 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1844 6690 1821 6693 1813 6708 1817 6718
      1821 6715 1822 6717 1828 6719 1830 6724
      1836 6727 1841 6716 1844 6716 1848 6705
TIME...MOT...LOC 1745Z 123DEG 5KT 1826 6714

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Oct 13, 1:22 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Juan PR
222 PM AST Sun Oct 13 2024

PRZ005-006-009-131915-
North Central PR-Central Interior PR-Western Interior PR-
222 PM AST Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CIALES, MANATI, FLORIDA AND
NEARBY MUNICIPALITIES THROUGH 315 PM AST...

At 220 PM AST, Doppler radar was tracking a strong thunderstorm over
Ciales, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1835 6641 1828 6646 1828 6670 1846 6661
TIME...MOT...LOC 1820Z 104DEG 8KT 1834 6648

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Oct 13, 2:16 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service San Juan PR
316 PM AST Sun Oct 13 2024

PRZ008>010-132015-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
316 PM AST Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAS MARIAS...
LARES...ANASCO.. SAN SEBASTIAN...RINCON...ISABELA...MOCA...AGUADA..
QUEBRADILLAS AND AGUADILLA MUNICIPALITIES THROUGH 415 PM AST...

At 315 PM AST, Doppler radar was tracking a strong thunderstorm over
San Sebastian, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1838 6682 1827 6684 1826 6718 1828 6719
      1830 6723 1835 6727 1837 6726 1838 6721
      1842 6716 1849 6717 1851 6713
TIME...MOT...LOC 1915Z 099DEG 18KT 1834 6699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:39 AM CDTHeat AdvisoryJSJ10 hr
Oct 13, 12:35 PM CDTAreal Flood AdvisoryJSJ95 min
Oct 13, 12:46 PM CDTSpecial Weather StatementJSJ29 min
Oct 13, 1:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 13, 1:22 PM CDTSpecial Weather StatementJSJ53 min
Oct 13, 2:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 13, 2:16 PM CDTSpecial Weather StatementJSJ59 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.